MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-425-35
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Intracranial Hemorrhage (1891)
Date of Event 01/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Hemorrhage is a known inherent risk of endovascular procedure and are documented in our device¿s instruction for use (ifu).Based on the reported information, there is no evidence suggesting that the device caused a patient injury, but rather a procedure related event.Follow up attempts to gather additional information have been made.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that at after the marksman microcatheter was in place, the pipeline flex was delivered to the distal end.When it was ready to be released outward, it was found that it cannot be pushed out.The catheter was flushed with heparin.Upon on assessment, the catheter and the pushwire were noted to have been damaged.At the end of the embolization procedure, a small bleed was identified.The patient was symptomatic: mydriasis (dilation of the pupil of the eye) in one of eye.The intracranial hematoma was cleared out and the patient regained consciousness.The hemorrhage was in a distal mca/ m2, which was caused by non-pipeline flex instruments.The heparin was neutralized, and the operation was completed.Postoperative aneurysm still developed, and the implantation of flow-guided embolization device was cancelled.The hemorrhage may have been caused by the guidewire, or maybe the case time was too long.The exact cause of the hemorrhage is unknown.The aneurysm was reported to be in the internal carotid artery cavernous segment.It was saccular, with a max diameter of 20.3mm and a neck of 12mm.The landing zone was 3.7mm distally and 4.37mm proximal.The anatomy was minimal in tortuosity.The devices were prepared and used per the instructions for use (ifu).
 
Additional Manufacturer Narrative
The pipeline flex could not be pushed forward or removed.For further examination, the catheter was cut to remove the pipeline flex.A moderate amount of blood was observed inside of the catheter lumen.When compared to the drawing the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The outer diameter (o.D) of the re-sheathing pad was measured within specifications (0.5860mm).The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid fully opened and moderately frayed.Bends found on the pusher from 18.5cm to 24.5 cm from the proximal end.No damages were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.When compared to the drawings the total and usable lengths of the catheter were measured to be within specifications.The catheter tip and the marker band were examined and no damages were found.The catheter body appeared to be accordioned from 19.0 cm to 29.5cm from the distal tip.No flash or voids molded were observed in the hub.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel could pass through the catheter tip and hub with no issues; h owever, resistance was observed at the accordioned locations.No other anomalies were observed.Based on the analysis findings, the customer complaint was confirmed.The returned pipeline flex found to be stuck inside of the marksman catheter.The returned pipeline flex and the marksman catheter appeared to be damaged.From the damages seen on the catheter body (accordioning), proximal wire (bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used (pushing and pulling).It is likely these damages occurred when the customer attempted to navigate the pipeline flex through the marksman catheter against resistance.Possible causes include patient tortuous anatomy and lack of continuous flush with heparinized saline during procedure.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8285892
Report Number2029214-2019-00062
Device Sequence Number2389541
Product Code OUT
UDI-Device Identifier00847536016293
UDI-Public00847536016293
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/24/2021
Device Model NumberPED-425-35
Device Catalogue NumberPED-425-35
Device Lot NumberA635437
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/06/2019
Supplement Date Received by Manufacturer04/17/2019
Initial Report FDA Received Date01/29/2019
Supplement Report FDA Received Date04/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR